Minnesota, 2010

Hail and Damaging Winds in Minnesota, May 28, 2010

May 28, 2010 · NWS FGF · 5 events in 3 counties and zones

Southwest flow aloft brought a typical ridge rider scenario to northwest Minnesota, where convection fired up over the western Dakotas late on the 27th and rode northeast overnight. By the morning of the 28th, this remnant convection along the Canadian border began to drop south-southeast, into northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Southwest flow aloft brought a typical ridge rider scenario to northwest Minnesota, where convection fired up over the western Dakotas late on the 27th and rode northeast overnight. By the morning of the 28th, this remnant convection along the Canadian border began to drop south-southeast, into northwest Minnesota. As it did, several thunderstorms flared up and produced dime to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 2:32 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 28, 2:32 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 AM CDT FRI MAY 28 2010

.DISCUSSION...
PRIMARY CHALLENGE FOR THIS FORECAST IS POTENTIAL FOR CONVECTION IN
THE NORTHWEST TODAY...THEN TIMING OF FRONTAL PASSAGE SAT INTO
SUNDAY. GENERALLY USED NAM EARLY IN THE PERIOD...AS THE NAM
INITIALIZED WELL WITH LOCATION OF CONVECTION AT 06Z. BEYOND
TODAY...THE GFS IS SLIGHTLY FASTER WITH FROPA THAN THE NAM AND
THEREFORE USED A MODEL BLEND FOR SAT AND SUN.

TODAY AND TONIGHT...WARM FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS NORTHWESTERN ZONES. SFC/MID LEVEL CONVERGENCE
OVER THE NORTHWESTERN ZONES WILL BE CAPPED FOR MOST OF THE DAY
WITH H700 TEMPS AROUND 10 TO 12 DEG. NAM SUGGESTS A WEAK THERMAL
TROUGH ACROSS THE NW WITH TEMPS IN THE 8 TO 10 DEG RANGE. LATEST
SATELLITE/RADAR IS SHOWING SOME CELLS DEVELOPING IN THIS AREA
RIGHT AROUND THE TURTLE MOUNTAINS. IDEA WAS TO ALLOW A FEW HOURS
OF HEATING AND BEGIN POPS AROUND 15Z...BUT WILL WATCH DEVELOPMENT
AND MAY BACK POPS UP TO 12Z. THESE NEWER CELLS ARE RIGHT ON THE
EDGE OF THE CAP...WHICH MODELS SHOW EDGING SLIGHTLY NORTH DURING
THE DAY.

SAT AND SUN...GFS REMAINS FASTER WITH FRONTAL BOUNDARY MOVING
ACROSS THE CWA...THUS GENERALLY USED A MODEL BLEND BUT DID EXTEND
EASTWARD LIKELY POPS FOR SAT NIGHT ABOUT 50 MILES. MAIN CHALLENGE
WILL BE TIMING OF FROPA AND STRENGTH OF CAP OUT AHEAD OF SFC
BOUNDARY. NAM H700 TEMPS REMAIN A COUPLE DEG COOLER THAN THE
GFS...SO MADE VERY LITTLE CHANGES TO PREV GRIDS FOR SAT. DID BUMP
TO 40 POPS IN THE NORTHWEST AS MODELS ARE BRINGING IN DPTS OF
AROUND 60...AND THE CAP SHOULD GO IN THIS AREA FIRST.

MAIN CHALLENGE OTHER THAN TIMING WILL BE QPF AMOUNTS...WHICH IS
STILL QUITE VARIABLE AMONG MODELS AND HPC RUNS. GENERALLY USED A
BLEND OF NAM...GFS...AND LATEST HPC. SOLN DID SLIGHTLY LOWER
AMTS ACROSS MY NORTH...MAINLY NEAR THE END OF THE EVENT WHERE WRAP
AROUND PRECIP WAS NOT AS PRONOUNCED AS PREV FCST SUGGEST. OVERALL
COULD SEE AT LEAST AN INCH ACROSS THE FAR NORTHWEST AND
NORTH...BUT CONFIDENCE IS LOW AT THE MOMENT...THUS WILL WAIT FOR
BETTER CONTINUITY BETWEEN MODEL RUNS BEFORE DISCUSSING AREAL
FLOODING POTENTIAL...HOWEVER THAT POTENTIAL DOES EXIST GIVEN THE
SATURATED SOILS FROM THE LATEST ROUND OF HEAVY RAINFALL.

MON AND TUE...SYSTEM WILL MOVE OFF TO EAST WITH SOME UNSEASONABLY
COOL TEMPS BEHIND IT. TEMPS SHOULD DROP INTO THE MID TO UPPER 60S
EARLY NEXT WEEK.

&&

.AVIATION...
VFR CONDS WITH INCREASING SOUTHERLY WINDS WITHIN AND WEST OF THE
RED RIVER VALLEY. BJI AND TVF WILL SEE INCREASING WINDS BY MID
AFTERNOON. COULD SEE SOME WEAK SHOWERS OR A THUNDERSTORM NORTH TO
NORTHWEST OF DVL BY NOONTIME...BUT SHOULD BE ISOLATED ACTIVITY AT MOST.

&&

.HYDROLOGY...
ENDERLIN STAGE WAS FLATLINE BUT WAS NOW BEGINNING TO RESPOND.
ADJUSTED FORECAST TO BLEND. MOST OF THE MINNESOTA AND NORTH DAKOTA
TRIBUTARIES THAT HAD HEAVY RAIN THIS WEEK WERE ON THE WAY DOWN. THE
MAIN STEM RED IN THE NORTH ARE FORECAST TO RISE AS TRIBUTARIES IN
THE NORTH DRAIN INTO THE MAIN STEM. OTHERWISE SPOTTY MINOR/ISOLD
MODERATE RIVER FLOODING CONTINUE ALONG WITH AREAL FLOODING. WEEKEND
RAINFALL MAY RESULT IN MORE AREAL FLOODING AS SOILS ARE STILL
SATURATED FROM THE LATEST RAIN EVENT. SEE RELATED FLOOD STATEMENTS
FOR DETAILS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, May 28, 3:23 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
423 AM CDT FRI MAY 28 2010

MNZ004-007-NDZ006>008-015-016-054-290930-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-RAMSEY-
EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
423 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE INTERNATIONAL BORDER
IN NORTHEASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA THIS
MORNING. MOST ACTIVITY WILL BE ALONG AND NORTH OF A CANDO TO
LANGDON TO HALLOCK LINE.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS MORNING
AND MOVE ALONG THE INTERNATIONAL BORDER THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED WITH THESE STORMS.

A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT...AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONTAL
BOUNDARY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ014-024-
026>030-038-039-049-052-053-290930-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
BENSON-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
423 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED WITH THESE STORMS.

A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT...AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONTAL
BOUNDARY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE
STRONGEST STORMS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 182 km away, was scanning. The volume nearest the first event began at 14:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
May 28, 8:12 AM CST
Where
Roseau County, 0.69 mi S of Malung
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.770, -95.720

Hail, Marshall

When
May 28, 9:20 AM CST
Where
Marshall County, 0.83 mi SSE of Viking
Measured
0.88 in hail
Reported by
Public
Coordinates
48.190, -96.410

Hail, Marshall

When
May 28, 9:30 AM CST
Where
Marshall County, 6.24 mi N of Viking
Measured
1 in hail
Reported by
Public
Coordinates
48.290, -96.410

The hail was mostly half-inch size, but a few stones were larger.

Thunderstorm Wind, Roseau

When
May 28, 1:58 PM CST to 2:10 PM CST
Where
Roseau County, Malung
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.780, -95.720

Several large tree limbs and a stop sign were knocked down by a burst of thunderstorm wind. Multiple reports of damage were received between Malung and Roseau.

Thunderstorm Wind, Beltrami

When
May 28, 2:30 PM CST to 2:42 PM CST
Where
Beltrami County, Bemidji
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.480, -94.900

Several large tree limbs and a street light were knocked down by thunderstorm downburst winds. Multiple damage reports were received between Wilton and Bemidji.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223728, 223726, 223727, 237330, 237331.